Pieter A. Cohen, MD; Rickard Zeijlon, MD; Rachel Nardin, MD; Peter H.J. Keizers, PhD; Bastiaan Venhuis, PhD
This article was published online first at www.annals.org on 12 May 2015.
Disclosures: Authors have disclosed no conflicts of interest. Forms can be viewed at www.acponline.org/authors/icmje/ConflictOf InterestForms.do?msNum=L15-0106.
Cohen PA, Zeijlon R, Nardin R, Keizers PH, Venhuis B. Hemorrhagic Stroke Probably Caused by Exercise Combined With a Sports Supplement Containing β-Methylphenyl-ethylamine (BMPEA): A Case Report. Ann Intern Med. 2015;162:879-880. doi: 10.7326/L15-0106
Download citation file:
Published: Ann Intern Med. 2015;162(12):879-880.
Background: The U.S. Food and Drug Administration has warned consumers that an isomer of amphetamine, β-methylphenylethylamine (BMPEA), is found in many sports supplements (1). The health effects of this chemical in humans are unknown (2, 3).
Objective: To report a case of hemorrhagic stroke probably caused by exercise combined with BMPEA.
Case Report: A 53-year-old woman presented with 1 day of numbness and clumsiness in her left hand. She reported the sudden onset of symptoms 45 minutes after beginning a vigorous exercise routine that she had repeated several times weekly for a few years.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only